Grapefruit confusion!

Grapefruit confusion!

Thanks to signal detection in pharmacovigilance over the years, we know that some foods can cause unwanted side-effects if a patient is taking prescribed medication. Here are some food and drug combinations that should be avoided.

The grapefruit

Whilst the grapefruit is known to be a nutritional “superfood”, chemicals in grapefruit interfere with how a body metabolises some drugs. It can inhibit the effectiveness of an enzyme in our liver which then leads to too much of the prescribed drug being released into the bloodstream – not ideal. The situation is confused though as some reports suggest that grapefruit juice is the culprit and eating whole grapefruit has no consequences. If you are taking tablets prescribed to lower your blood pressure you should be cautious about your intake of grapefruit and certainly check out your concerns with a pharmacist.

Calcium heavy foods

Calcium is a necessary mineral for developing and maintaining strong teeth and bones, heart function, nerve activity and for proper blood clotting. Many conditions and diseases are treated with increased calcium intake. Calcium can reduce the absorption of some antibiotics and osteoporosis medicines and therefore reduce the effectiveness of the drug.

Foods high in vitamin K such as leafy greens, kale, chard, chickpeas

Vitamin K is helpful for good bone health as it helps to make proteins needed for clotting. However, patients taking blood thinners such as warfarin need to avoid foods that are high in vitamin K. Vitamin K can make anticoagulants less effective.